Skip to Content

Drug-Related Gastroenteritis and Chemical-Related Gastroenteritis

By

Thomas G. Boyce

, MD, MPH, University of North Carolina School of Medicine

Last full review/revision Jun 2019| Content last modified Jun 2019

Many drugs cause nausea, vomiting, and diarrhea as adverse effects. A detailed drug history must be obtained. In mild cases, cessation followed by reuse of the drug may establish a causal relationship. Commonly responsible drugs include antacids containing magnesium, antibiotics, antihelminthics, cytotoxics (used in cancer therapy), colchicine, digoxin, heavy metals, laxatives, and radiation therapy. Use of antibiotics may lead to Clostridium difficile–induced diarrhea.

Iatrogenic, accidental, or intentional heavy-metal poisoning frequently causes nausea, vomiting, abdominal pain, and diarrhea.

Laxative abuse, sometimes denied by patients, may lead to weakness, vomiting, diarrhea, electrolyte depletion, and metabolic disturbances.

Various plants and mushrooms cause a syndrome of gastroenteritis.

(See also Gastroenteritis.)

Drugs Mentioned In This Article

Drug Name Select Trade
colchicine COLCRYS
digoxin LANOXIN

Copyright © 2021 Merck & Co., Inc., known as MSD outside of the US, Kenilworth, New Jersey, USA. All rights reserved. Merck Manual Disclaimer